Missouri, 2004

Tornadoes and Flash Flooding in Missouri, May 27, 2004

May 27, 2004 · NWS EAX · 40 events in 14 counties and zones

29 hail, 6 thunderstorm wind, 3 tornado, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$314,000
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 27, 8:11 AM CST, 4 hours 6 minutes earlier.

Area forecast discussion, May 27, 8:11 AM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
911 AM CDT THU MAY 27 2004

.DISCUSSION...

HAVE CANCELLED THE FLASH FLOOD WATCH FOR THIS MORNING. ADDITIONAL
THUNDERSTORMS CONTAINING HEAVY RAIN ARE NOT EXPECTED THROUGH THE
REMAINDER OF THE MORNING.

NRR

&&

.PREVIOUS DISCUSSION...

340 AM THU...
CONCERN CONTINUES TO BE THE THREAT OF CONVECTION THE NEXT FEW DAYS
WITH HEAVY RAIN ALSO A POSSIBLE CONCERN THIS MORNING. SURFACE
ANALYSIS INDICATES A ILL DEFINED STATIONARY FRONT FROM EXTREME
SOUTHEAST KANSAS TO SOUTHERN MISSOURI. SHORTWAVE EMBEDDED IN FAST
ZONAL FLOW IN COMBINATION WITH ISENTROPIC LIFT ON THE 305-310K
SURFACE WAS TRIGGERING A NARROW BAND OF THUNDERSTORMS FROM WEST
CENTRAL MISSOURI. RUC AND MESOETA SUGGEST THAT THE ISENTROPIC LIFT
WILL SHIFT NORTHEAST AND WEAKEN THIS MORNING...GRADUALLY ENDING THE
THREAT OF THUNDERSTORMS BY LATE MORNING. WILL MAINTAIN THE FLOOD
WATCH FOR THE SOUTHEAST COUNTIES...ALTHOUGH THE THREAT OF FLASH
FLOODING IS DIMINISHING. CONSIDERED FLASH FLOOD WATCH FOR PORTIONS
OF THE I-70 CORRIDOR THIS MORNING...BUT EXPECT ANY FLASH FLOODING TO
BE ISOLATED.

ANOTHER CONCERN IS THIS AFTERNOON AS A WEAK BOUNDARY PUSHES ACROSS
THE SOUTHEAST ONE HALF OF THE CWA. MESOETA SHOWS CAP BUILDING INTO
THE CWA THIS MORNING BUT WEAKENING THIS AFTERNOON. MESOETA PUSHES
THE FRONT TO THE I-35 CORRIDOR BY NOON AND INTO THE SOUTHEAST ZONES
THIS AFTERNOON. WITH STRONG INSTABILITY AND STRONG SFC-6KM
SHEAR...EXPECT THUNDERSTORMS TO DEVELOP ALONG THE FRONT. DUE TO WEAK
CONVERGENCE ALONG THE FRONT EXPECT ONLY SCATTERED DEVELOPMENT.
PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THE THREAT OF
TORNADOES IS LOW AS SHEAR UNIDIRECTIONAL.

THE THREAT OF CONVECTION WILL DIMINISH BY THIS EVENING AS A WEAK
BOUNDARY PUSHES INTO SOUTHERN MISSOURI. THE WEAK UPPER LOW ACROSS
SOUTHERN ARIZONA AND NW MEXICO IS EXPECTED TO PASS SOUTH OF THE CWA
ON FRIDAY AS PER THE ETA AND GFS...THUS WILL ONLY RETAIN A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE EXTREME SOUTHERN
PORTION OF THE CWA.

BY SATURDAY AFTERNOON...THE WARM FRONT SHIFTS INTO NORTHERN
MISSOURI. MESOETA/GFS BOTH INDICATE A WEAK SHORTWAVE EJECTING
NORTHEAST FROM THE WESTERN US UPPER TROUGH. CONFIDENCE IS NOT HIGH
WITH THIS FEATURE. HOWEVER...THIS FEATURE MAY TRIGGER THUNDERSTORMS
ACROSS THE CWA SATURDAY AFTERNOON. ALTHOUGH SFC-6KM SHEAR PROFILE
ONLY AROUND 30 KTS...THERE IS GOOD DIRECTIONAL SHEAR PRESENT WITH
CAPES AROUND 3000 J/KG. IF ANY THUNDERSTORMS DO DEVELOP...THEY MAY
BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES.

MODELS NOW QUICKER WITH THE MOVEMENT OF THE UPPER TROUGH INTO THE
CENTRAL PLAINS. THIS APPEARS REASONABLE GIVEN THE UPPER TROUGH
APPROACHING THE PACIFIC NORTHWEST. MODELS SIMILAR IN DEPICTING A
SURFACE LOW IN CENTRAL KANSAS BY MIDNIGHT SATURDAY NIGHT WITH A COLD
FRONT EXTENDING NORTH OF THE LOW...WITH A DRY LINE EXTENDING SOUTH
INTO WESTERN OKLAHOMA. THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD
OF THESE FEATURES IN KANSAS SATURDAY AFTERNOON...THEN SHIFT INTO THE
CWA SATURDAY NIGHT. MODERATE INSTABILITY AND INCREASING SHEAR
SUGGEST THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. DESPITE
NOCTURNAL COOLING...TORNADOES MAY STILL BE POSSIBLE.

EARLY SUNDAY...THE COLD FRONT IS EXPECTED TO MOVE ACROSS THE CWA
DURING THE DAY ON SUNDAY WITH THE SHEAR PROFILE BECOMING MORE
UNIDIRECTIONAL. AS A RESULT...A SQUALL LINE WILL LIKELY DEVELOP
ALONG THE FRONT WITH THE PRIMARY THREAT BEING LARGE HAIL AND
DAMAGING WINDS.

DUE TO THE QUICKER MOVEMENT OF THE UPPER TROUGH...HAVE CUT
PRECIPITATION CHANCES SUNDAY NIGHT AND MONDAY.

DB

321 PM...
MAIN CONCERN OVERNIGHT IS PRECIP CHANCES. WARM FRONT IS LOCATED JUST
TO THE SOUTH OF THE FORECAST AREA. MOIST TROPICAL FETCH IS PUSHING
ACROSS THE FRONT. DISTURBANCES ARE HARD TO SEE IN THE WATER VAPOR
LOOP...HOWEVER MODELS SHOW LIFT DEVELOPING ON THE 310K ISENTROPIC
SURFACE. EXPECT ADDITIONAL THUNDERSTORMS TO DEVELOP DURING THE
EVENING HOURS AND CONTINUE INTO THE OVERNIGHT...MAINLY SOUTHEAST OF
A LINE FROM KANSAS CITY TO KIRKSVILLE. MODELS SHOW BEST LIFT PUSHING
EAST OF THE AREA FAIRLY QUICKLY. PRECIPITABLE WATER VALUES ARE FROM
1 TO 1.3 INCHES ACROSS THE AREA. THE GROUND IS ALREADY SATURATED SO
ANY THUNDERSTORMS WHICH DEVELOP HAVE THE POTENTIAL TO CAUSE FLASH
FLOODING...ESPECIALLY ACROSS CENTRAL MISSOURI...WHERE FLASH FLOOD
GUIDANCE VALUES ARE UNDER 1 INCH. HAVE THEREFORE POSTED A FLASH
FLOOD WATCH FOR MOST OF THE CENTRAL MISSOURI COUNTIES WITHIN THE
FORECAST AREA. CONTINUED THE WATCH THROUGH THURSDAY MORNING TO CATCH
ANY LINGERING PRECIP ALTHOUGH BEST CHANCE FOR PRECIP IS DURING THE
OVERNIGHT HOURS.

NRR

FOR THE REMAINDER OF THE WEEK AND THROUGH THE HOLIDAY WEEKEND THERE
ARE MANY CONCERNS. THE FOCUS WILL BE PLACED ON OUR THUNDERSTORM
CHANCES AND SEVERE WEATHER POTENTIAL.

THE MIDWEST CONTINUES TO BE DOMINATED BY A LARGE TROUGH IN CENTRAL
CANADA...AND A CUTOFF LOW OVER SOUTHERN CALIFORNIA/NORTHERN BAJA.
WITH THESE FEATURES IN PLACE IT HAS ALLOWED A SPLIT FLOW TO PREVAIL
ACROSS THE NATION...WITH THE SOUTHERN STREAM POINTED RIGHT ACROSS
KANSAS AND MISSOURI. ABUNDANT MOISTURE CONTINUES TO BE PUMPED INTO
OUR AREA BY THE SOUTHERN STREAM...AS EVIDENT ON WATER VAPOR IMAGERY.
THE PREVAILING UPPER LEVEL WINDS HAVE BEEN VERY ZONAL AS A RESULT OF
THE TWO DOMINATING FEATURES. THIS HAS HELPED KEEP A SURFACE BOUNDARY
ROOTED OVER SOUTHERN MISSOURI...AND ALLOWED AN ABUNDANCE OF
THUNDERSTORMS TO TRAIN ACROSS SECTIONS OF CENTRAL MISSOURI.

FOR THURSDAY...A VORT LOBE WILL ROTATE UNDER THE CENTRAL CANADIAN
TROUGH...AND ORGANIZE A COLD FRONT IN THE UPPER MIDWEST. THE MODELS
ARE IN FAIRLY GOOD AGREEMENT IN PUSHING THE FRONT THROUGH OUR AREA
THURSDAY MORNING/AFTERNOON. BOTH THE GFS AND ETA KEEP THE PRECIP TO
OUR SOUTH AND EAST DURING THE AFTERNOON. THIS LOOKS LIKE A RESULT
OF THE QUICKER INTRODUCTION OF DRY NORTHWEST WINDS AT H8 LEVEL
BEHIND THE SURFACE FRONT. ADDITIONALLY...THE FASTER FRONT MOVEMENT
ALSO IMPLIED THAT THE UPPER LEVEL FORCING AND AFTERNOON HEATING
WOULD INITIATE THE CONVECTIVE ACTIVITY JUST OUTSIDE OUR AREA.
HOWEVER WITH THE MESO-ETA SHOWING SURFACE BASED CAPE FROM 3000-4000
J/KG DURING THE AFTERNOON HOURS...AND LITTLE TO NO CIN...I HAVE LEFT
OUR CHANCE OF THUNDERSTORMS IN FOR AREAS FROM KANSAS CITY TO
KIRKSVILLE AND POINTS SOUTH. THE SEVERE THREAT APPEARS TO BE
ISOLATED DUE TO A LACK OF ANY GOOD FOCUSING FEATURES OVER OUR
AREA...THOUGH THE BEST CHANCE FOR ANY THAT OCCUR WOULD BE ACROSS
CENTRAL MISSOURI.

ON FRIDAY THE CUTOFF LOW...THAT IS CURRENTLY IN SOUTHERN
CALIFORNIA...WILL WING ITS WAY THROUGH THE SOUTHERN MIDWEST. THIS IS
AS A RESULT OF AN EAST PACIFIC TROUGH THAT WILL BE DIGGING INTO THE
WEST COAST. A SHORTWAVE RIDGE ACCOMPANYING THE LOW...SHOULD KEEP
MOST OF THE PRECIPITATION SUPPRESSED TO OUR SOUTH. THEREFORE WE
CONTINUE TO CARRY ONLY SLIGHT CHANCE POPS FOR FRIDAY.

FOR THE HOLIDAY WEEKEND...UNSETTLED AND POTENTIALLY SEVERE WEATHER
WILL USHER IN THE SUMMER MONTHS. THE TROUGH MOVING INTO THE WEST
COAST THURSDAY AND FRIDAY...WILL PUSH INTO THE ROCKY MOUNTAINS WITH
A LEE SIDE SURFACE LOW SPINNING UP ACROSS THE HIGH PLAINS. THIS WILL
MOVE A WARM FRONT NORTH THROUGH KANSAS AND MISSOURI SATURDAY. THE
BEST CHANCE FOR ACTIVITY WOULD ARRIVE SATURDAY AFTERNOON...WITH THE
SURFACE HEATING...AND AGAIN SATURDAY NIGHT AS THE LOW LEVEL JET GETS
GOING. FOR SATURDAY AFTERNOON AND EARLY EVENING THE ETA FORECASTS
HELICITY VALUES IN THE 300+ M2/S2 RANGE. THIS IS MORE THAN ENOUGH
TO SUPPORT ROTATING SUPERCELLS THAT COULD PRODUCE LARGE
HAIL...DAMAGING WINDS AND TORNADOS. HOWEVER BOTH THE ETA AND GFS
INDICATE THAT AVAILABLE MOISTURE COULD BE SKETCHY...THUS LIMITING
THE EXTENT OF THE SEVERE WEATHER. GIVEN THE VARIABILITY IN THE
MODELS THIS FAR OUT...THIS WILL REQUIRE CAREFUL MONITORING OVER THE
UPCOMING DAYS.

ON SUNDAY THE TROUGH WILL PUSH OUT OF THE ROCKIES INTO THE CENTRAL
PLAINS...PUSHING THE SURFACE LOW TOWARDS THE GREAT LAKES AND THE
COLD FRONT THROUGH KANSAS AND MISSOURI. AVAILABLE MOISTURE WILL NOT
BE A PROBLEM ON SUNDAY. THE LATEST MID RANGE MODEL RUNS CONTINUE TO
SHOW THE FRONT MOVING THROUGH LATE SUNDAY AFTERNOON AND EVENING.
SHEAR PROFILES INDICATE THAT WIDESPREAD SEVERE THUNDERSTORMS WITH
HAIL...WINDS AND THE POSSIBILITY OF TORNADOS WILL EXIST.

FOR MONDAY...PREVAILING WISDOM INDICATES THAT THE FRONT SHOULD SLOW
DOWN SUNDAY NIGHT AS THE UPPER LEVEL TROUGH BECOMES NEGATIVELY
TILTED AND A JET STREAK DIGS IN UNDER IT. THEREFORE...I HAVE KEPT A
CHANCE OF THUNDERSTORMS INTO MONDAY BASED ON THE IDEA OF A SLOWER
FRONT.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
Hazardous weather outlook, May 27, 11:45 AM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1245 PM CDT THU MAY 27 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281100-

...SEVERE THUNDERSTORMS AND FLOODING ARE POSSIBLE THIS AFTERNOON AND
THIS EVENING ACROSS PORTIONS OF THE OUTLOOK AREA...

...SIGNIFICANT SEVERE WEATHER POSSIBLE SATURDAY AFTERNOON THROUGH
SUNDAY WITH LARGE HAIL AND DAMAGING WINDS. A FEW TORNADOES ARE ALSO
POSSIBLE SATURDAY AFTERNOON AND SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK COLD FRONT WILL SINK SOUTHEAST ACROSS THE OUTLOOK AREA THIS
AFTERNOON. AS THE FRONT CONTINUES TO MOVE SOUTHEAST THIS
AFTERNOON...A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY EAST
OF A LINE FROM MARYVILLE TO WARRENSBURG TO CLINTON. THE PRIMARY
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. ALTHOUGH THE POTENTIAL
APPEARS LOW AT THIS TIME...THE THREAT OF AN ISOLATED TORNADO CANNOT
BE RULED OUT. ADDITIONALLY...THE HEAVY RAIN FROM THESE STORMS COULD
PRODUCE FLASH FLOODING PROBLEMS THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON SATURDAY...A WARM FRONT WILL MOVE RAPIDLY NORTH ACROSS MISSOURI AS
A STRONG UPPER LEVEL STORM SYSTEM MOVES INTO THE ROCKY MOUNTAIN
REGION. ALTHOUGH WIDESPREAD THUNDERSTORM ACTIVITY IS NOT EXPECTED...A
FEW SEVERE THUNDERSTORMS MAY DEVELOP DURING THE AFTERNOON AND EVENING
HOURS. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.
ISOLATED TORNADOES ARE ALSO POSSIBLE.

AS A STRONG UPPER LEVEL STORM SYSTEM MOVES INTO THE CENTRAL PLAINS
SATURDAY NIGHT AND SUNDAY...A COLD FRONT WILL MOVE INTO EASTERN
KANSAS AND WESTERN MISSOURI BY LATE SUNDAY MORNING. A WARM AND MOIST
UNSTABLE AIRMASS WILL BE IN PLACE IN ADVANCE OF THE FRONT...WHICH
WILL LEAD TO THE DEVELOPMENT OF THUNDERSTORMS ACROSS KANSAS SATURDAY
AFTERNOON. THESE STORMS WILL LIKELY MOVE EAST INTO MISSOURI AFTER
MIDNIGHT. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES.

AS THE FRONT ENTERS THE OUTLOOK AREA ON SUNDAY...A LINE OF
THUNDERSTORMS MAY DEVELOP ALONG THE FRONT WITH THE PRIMARY THREATS
BEING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED THIS AFTERNOON SOUTHEAST OF A LINE
FROM MARYVILLE TO WARRENSBURG TO CLINTON. SPOTTER ACTIVATION MAY BE
NEEDED AGAIN SATURDAY AFTERNOON AND WILL LIKELY BE NEEDED SATURDAY
NIGHT AND SUNDAY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

CUTTER

In the hours before

Special weather statement, May 27, 11:00 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1200 PM CDT THU MAY 27 2004

MOZ002>008-015>017-272300-
ADAIR MO-GENTRY MO-GRUNDY MO-HARRISON MO-MERCER MO-NODAWAY MO-
PUTNAM MO-SCHUYLER MO-SULLIVAN MO-WORTH MO-
1200 PM CDT THU MAY 27 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 308...IN EFFECT UNTIL 600 PM CDT THURSDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...GENTRY...GRUNDY...HARRISON...MERCER...NODAWAY...PUTNAM...
SCHUYLER...SULLIVAN AND WORTH.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BETHANY...
KIRKSVILLE...MARYVILLE AND TRENTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

NRR

The radar

The Des Moines radar (KDMX), 157 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

29 hail, 6 thunderstorm wind, 3 tornado, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Nodaway

When
May 27, 12:17 PM CST
Where
Nodaway County, 2 mi NE of Hopkins
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
40.567, -94.783

Hail, Worth

When
May 27, 12:39 PM CST
Where
Worth County, Sheridan
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.517, -94.617

Hail, Worth

When
May 27, 12:46 PM CST
Where
Worth County, Grant City
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.483, -94.417

Hail, Worth

When
May 27, 12:53 PM CST
Where
Worth County, 2 mi S of Grant City
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.450, -94.417

Hail, Worth

When
May 27, 12:55 PM CST
Where
Worth County, Grant City
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.483, -94.417

Thunderstorm Wind, Worth

When
May 27, 12:55 PM CST
Where
Worth County, Grant City
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.483, -94.417

Hail, Gentry

When
May 27, 1:05 PM CST
Where
Gentry County, 10 mi NNE of Albany
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.383, -94.267

Hail, Harrison

When
May 27, 1:22 PM CST
Where
Harrison County, 1 mi W of Bethany
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.267, -94.050

Hail, Harrison

When
May 27, 1:25 PM CST
Where
Harrison County, Bethany
Measured
2.75 in hail
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
40.267, -94.033

Tornado, Harrison

When
May 27, 1:44 PM CST to 1:46 PM CST
Where
Harrison County, Melbourne
Rating
F0
Path length
1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
40.150, -93.783

Brief tornado touchdown along Harrison Daviess county line. Tornado left Harrison county 1 mile south of Melbourne and entered Daviess county.

Tornado, Daviess

When
May 27, 1:46 PM CST to 1:48 PM CST
Where
Daviess County, 10 mi N of Jamesport
Rating
F0
Path length
1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
40.117, -93.817

Brief tornado touchdown along the Harrison and Daviess county line. Tornado entered Daviess county 10 miles north of Jamesport, and then dissipated.

Hail, Grundy

When
May 27, 1:52 PM CST
Where
Grundy County, Brimson
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.150, -93.733

Tornado, Grundy

When
May 27, 1:54 PM CST to 1:55 PM CST
Where
Grundy County, 4 mi W of Trenton
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
AMATEUR RADIO
Coordinates
40.083, -93.700

Brief tornado touchdown near 146/128 interchange.

Hail, Daviess

When
May 27, 2:00 PM CST
Where
Daviess County, 8 mi N of Jamesport
Measured
2.75 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.083, -93.817

Also 2 inch diameter tree branches down.

Thunderstorm Wind, Grundy

When
May 27, 2:00 PM CST
Where
Grundy County, 2 mi S of Brimson
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.117, -93.733

Hail, Grundy

When
May 27, 2:00 PM CST
Where
Grundy County, 2 mi S of Brimson
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.117, -93.733

Thunderstorm Wind, Grundy

When
May 27, 2:00 PM CST
Where
Grundy County, 5 mi W of Trenton
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.083, -93.717

Hail, Grundy

When
May 27, 2:00 PM CST
Where
Grundy County, 5 mi W of Trenton
Measured
2 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.083, -93.717

Thunderstorm Wind, Grundy

When
May 27, 2:08 PM CST
Where
Grundy County, Trenton
Measured
70 kt (81 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.083, -93.617

Hail, Grundy

When
May 27, 2:08 PM CST
Where
Grundy County, Trenton
Measured
2.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.083, -93.617

Hail, Grundy

When
May 27, 2:12 PM CST
Where
Grundy County, Trenton
Measured
4 in hail
Property damage
$300,000
Reported by
AMATEUR RADIO
Coordinates
40.083, -93.617

There was extensive damage to roofs and cars. Power lines were also reported down.

Hail, Livingston

When
May 27, 2:34 PM CST
Where
Livingston County, 5 mi ENE of Chula
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.950, -93.400

Hail, Andrew

When
May 27, 2:37 PM CST
Where
Andrew County, 3 mi SW of Savannah
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.900, -94.867

Hail, Andrew

When
May 27, 2:41 PM CST
Where
Andrew County, Rosendale
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.050, -94.833

Hail, Platte

When
May 27, 2:42 PM CST
Where
Platte County, Dearborn
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.517, -94.783

Hail, Linn

When
May 27, 2:53 PM CST
Where
Linn County, Brookfield
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.783, -93.083

Hail, Livingston

When
May 27, 2:53 PM CST
Where
Livingston County, Chillicothe
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
39.800, -93.550

Hail, Macon

When
May 27, 3:35 PM CST
Where
Macon County, 5 mi ESE of Bevier
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.717, -92.500

Hail, Chariton

When
May 27, 3:39 PM CST
Where
Chariton County, Bynumville
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.617, -92.833

Hail, Macon

When
May 27, 3:40 PM CST
Where
Macon County, New Cambria
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -92.767

Hail, Macon

When
May 27, 3:40 PM CST
Where
Macon County, Macon
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -92.483

Hail, Randolph

When
May 27, 4:10 PM CST
Where
Randolph County, Moberly
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.417, -92.433

Hail, Randolph

When
May 27, 4:19 PM CST
Where
Randolph County, Moberly
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.417, -92.433

Flash Flood, Linn

When
May 27, 4:20 PM CST to 7:20 PM CST
Where
Linn County, Brookfield
Reported by
LAW ENFORCEMENT
Coordinates
39.870, -93.107 (the zone’s center; the record gives no point)

Heavy rains produced running water over several roads.

Flash Flood, Macon

When
May 27, 4:35 PM CST to 7:35 PM CST
Where
Macon County, 1 mi SW of Macon
Reported by
LAW ENFORCEMENT
Coordinates
39.831, -92.565 (the zone’s center; the record gives no point)

Water over Jaguar Street.

Hail, Cass

When
May 27, 5:23 PM CST
Where
Cass County, Belton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.817, -94.533

Hail, Cass

When
May 27, 5:30 PM CST
Where
Cass County, Raymore
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.800, -94.450

Thunderstorm Wind, Cass

When
May 27, 5:45 PM CST
Where
Cass County, 4 mi S of Belton
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
38.767, -94.533

Siding damaged on house...large tree limbs down...large satellite dish damaged...2 by 4 supporting bird house snapped...between 210 and 211 block of Highway Y.

Hail, Cass

When
May 27, 6:02 PM CST
Where
Cass County, Peculiar
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.717, -94.467

Hail, Cass

When
May 27, 6:35 PM CST
Where
Cass County, 5 mi S of Harrisonville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.583, -94.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyThe tornado archive for Missouri, 2004Warnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400422, 5400426, 5400427, 5400428, 5400429, 5400430, 5400332, 5400342, 5400343, 5400344, 5400330, 5400333, 5400334, 5400331, 5400335, 5400336, 5400337, 5400338, 5400339, 5400340, 5400341, 5400347, 5400250, 5400251, 5400423, 5400345, 5400348, 5400349, 5400329, 5400350, 5400351, 5400424, 5400425, 5400346, 5400421, 5400324, 5400325, 5400326, 5400327, 5400328.